Utah, 2014

Hail and Damaging Winds in Utah, June 8 to 12, 2014

June 8 to 12, 2014 · NWS SLC · 12 events in 7 counties and zones

Additional moisture moved into Utah in the first half of June, allowing for increased thunderstorm activity. Most of these were dry thunderstorms, which produced strong, gusty winds, while one storm produced large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$13,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Additional moisture moved into Utah in the first half of June, allowing for increased thunderstorm activity. Most of these were dry thunderstorms, which produced strong, gusty winds, while one storm produced large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jun 8, 8:23 AM MST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 8, 8:23 AM MST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
923 AM MDT SUN JUN 8 2014

.SYNOPSIS...HIGH PRESSURE WILL BUILD OVER THE FORECAST AREA
THROUGH MONDAY. A WEAK TROUGH WILL CROSS THE AREA ON TUESDAY.

&&

.DISCUSSION...THE STORM SYSTEM THAT MOVED INTO UTAH OVERNIGHT IS
MOVING INTO EASTERN UTAH/WESTERN COLORADO THIS MORNING. THIS IS
RESULTING IN WIDESPREAD CLOUDINESS WITH A FEW SHOWERS OVER EASTERN
UTAH. HOWEVER...HIGH PRESSURE IS MOVING IN QUICKLY BEHIND THE
EXITING TROUGH...RESULTING IN RAPID CLEARING AND STABILIZATION FOR
THE WESTERN THREE-QUARTERS OF UTAH. THIS TREND WILL CONTINUE
ACROSS THE ENTIRE STATE AS THE TROUGH CONTINUES EASTWARD TODAY.
WITH A COOLER AIRMASS BEHIND THE TROUGH...MAXES WILL RUN NEAR
SEASONAL NORMS ACROSS MUCH OF THE FORECAST AREA.

HIGH PRESSURE WILL CONTINUE TO BUILD OVER THE AREA THROUGH
TOMORROW. THIS WILL RESULT IN A QUICK WARMING TREND...WITH
TEMPERATURES TOMORROW RUNNING IN EXCESS OF 5F ABOVE HIGH
TEMPERATURES TODAY. BY TUESDAY...SOUTHWEST FLOW WILL BE ON THE
INCREASE AS THE RIDGE MOVES EAST AHEAD OF THE NEXT APPROACHING
STORM SYSTEM...ALLOW TEMPERATURES TO WARM FURTHER.

THE TROUGH IS PROGGED TO GRAZE NORTHERN UTAH TUESDAY
NIGHT/WEDNESDAY...BRINGING A WEAK FRONT INTO NORTHERN AND CENTRAL
UTAH. TEMPERATURES SHOULD BOUNCE BACK QUICKLY ON THURSDAY AS
SOUTHWEST FLOW REDEVELOPS OVER THE FORECAST AREA.

NO UPDATES EXPECTED TO THE FORECAST THIS MORNING.

&&

.AVIATION...NORTHERLY WINDS ARE EXPECTED TO PREVAIL AT THE SALT LAKE
TERMINAL THROUGH ABOUT 04Z THIS EVENING BEFORE SHIFTING TO THE
SOUTHEAST. OTHERWISE...EXPECT VFR CONDITIONS UNDER MOSTLY CLEAR
SKIES.

&&

.FIRE WEATHER...A WEATHER DISTURBANCE CROSSING THE FIRE DISTRICT
TODAY WILL CONTINUE TO PUSH A COLD FRONT THROUGH SOUTHERN UTAH
THROUGH THE DAY. THIS WILL BRING GUSTY NORTHWEST WINDS TO THE
AREA...BUT ESPECIALLY IN SOUTHERN AND EASTERN UTAH. OTHERWISE...A
DRY BUT MORE STABLE AIRMASS SPREADING INTO THE AREA BEHIND THE FRONT
WILL RESULT IN CLEARING SKIES THROUGHOUT THE FIRE DISTRICT...AND
THIS WILL CONTINUE INTO TOMORROW AS HIGH PRESSURE BUILDS INTO THE
AREA FOR TOMORROW. SOUTH WINDS WILL THEN INCREASE ON TUESDAY AHEAD
OF THE NEXT APPROACHING WEATHER DISTURBANCE. CRITICAL FIRE WEATHER
CONDITIONS WILL BE POSSIBLE ACROSS SOUTHWEST UTAH WHERE FUELS ARE
DRY. IN ADDITION...THIS SYSTEM WILL INTRODUCE SOME MOISTURE BACK
INTO THE AREA WHICH WILL ALLOW ISOLATED DRY THUNDERSTORMS TO DEVELOP
THROUGH AT LEAST MIDWEEK.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
     EVENING FOR UTZ497.

WY...NONE.
&&

PUBLIC...TRAPHAGAN
AVIATION/FIRE WX...CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)
Hazardous weather outlook, Jun 8, 5:44 AM MST, 7 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
644 AM MDT SUN JUN 8 2014

UTZ001>016-019>021-517-518-WYZ021-091200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
644 AM MDT SUN JUN 8 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH AND SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

THIS IS SPRING RUNOFF SEASON. REMEMBER THAT WATERWAYS ARE RUNNING
HIGHER AND ARE VERY COLD. PLEASE KEEP CHILDREN AND PETS AWAY FROM
THE WATER.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

GUSTY WINDS MAY COMBINE WITH HOT TEMPERATURES AND VERY DRY
HUMIDITY TO PROMOTE CRITICAL FIRE WEATHER CONDITIONS WHERE FUELS
ARE DEEMED CRITICAL TUESDAY.

ISOLATED SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING STRONG
GUSTY WINDS WILL BE POSSIBLE ACROSS NORTHERN UTAH AND SOUTHWEST
WYOMING TUESDAY AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/ (ALL LOWER CASE)

FOR INFORMATION ON POTENTIAL ROAD TRAVEL IMPACTS VISIT...
HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX

The radar

The Salt Lake City radar (KMTX), 213 km away, was scanning. The volume nearest the first event began at 20:06 UTC.

Open the radar archive at this moment

Event by event

11 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Duchesne

When
June 8, 1:05 PM MST
Where
Duchesne County, 1.38 mi S of Bluebell to Myton
Measured
0.88 in hail
Reported by
Public
Coordinates
40.350, -110.220

Hail ranging from dime sized to nickel sized was observed in both Bluebell and Myton.

Thunderstorm Wind, Tooele

When
June 10, 2:05 PM MST
Where
Tooele County, 7.97 mi SE of (Dpg)michael Aaf Dug
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.110, -112.810

The Durand Road sensor in the Dugway Proving Ground mesonet recorded a maximum wind gust of 73 mph.

Thunderstorm Wind, Tooele

When
June 10, 2:55 PM MST to 3:50 PM MST
Where
Tooele County, 29.06 mi SW of (Dpg)michael Aaf Dug to 1.73 mi WNW of Pehrson Station
Measured
67 kt (77 mph) measured gust
Reported by
Mesonet
Coordinates
39.900, -113.340

A severe thunderstorm moved through the Dugway Proving Ground. Peak recorded wind gusts from this storm included 77 mph at White Sage, 70 mph at Durand Road, 65 mph at Vernon, 64 mph at Fish Springs, and 59 mph at Simpson Springs.

Thunderstorm Wind, Summit

When
June 10, 5:00 PM MST
Where
Summit County, 2.62 mi E of Kimball Jct
Measured
63 kt (72 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -111.500

The Interstate 80 at Silver Creek Junction sensor recorded a peak wind gust of 73 mph.

Thunderstorm Wind, Tooele

When
June 10, 5:15 PM MST to 5:25 PM MST
Where
Tooele County, 17.31 mi WSW of (Dpg)michael Aaf Dug to 11.36 mi WSW of (Dpg)michael Aaf Dug
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.050, -113.210

Another severe thunderstorm moved through the Dugway Proving Ground, with peak recorded wind gusts of 61 mph at Juliet Road and 58 mph at Callao Gate.

Thunderstorm Wind, Tooele

When
June 12, 2:50 PM MST
Where
Tooele County, 3.73 mi W of Arinosa
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Reported by
State Official
Coordinates
40.740, -113.720

Strong thunderstorm winds caused a semitruck to blow over on Interstate 80 at Milepost 16.

Thunderstorm Wind, Tooele

When
June 12, 2:50 PM MST
Where
Tooele County, 1.05 mi W of Barro
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
40.730, -113.500

A maximum wind gust of 60 mph was recorded at the Interstate 80 at Milepost 29 sensor.

Thunderstorm Wind, Tooele

When
June 12, 3:41 PM MST
Where
Tooele County, 1.26 mi ENE of Warner
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
40.560, -112.310

A sensor in Tooele recorded a peak wind gust of 61 mph.

Thunderstorm Wind, Salt Lake

When
June 12, 4:00 PM MST
Where
Salt Lake County, 2.07 mi N of Salt Lake City
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
40.760, -111.870

A large, healthy tree was snapped half way up the trunk after a strong thunderstorm wind gust.

Thunderstorm Wind, Davis

When
June 12, 4:15 PM MST
Where
Davis County, 1.04 mi W of West Pt
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.120, -112.100

A large tree was knocked down by thunderstorm winds.

Thunderstorm Wind, Weber

When
June 12, 4:20 PM MST
Where
Weber County, Hooper
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
41.170, -112.120

A large tree was broken by a strong wind gust from a passing thunderstorm.

Thunderstorm Wind, Box Elder

When
June 12, 7:10 PM MST
Where
Box Elder County, 0.51 mi E of Plymouth
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
41.880, -112.140

The Interstate 15 at Plymouth sensor recorded a peak wind gust of 63 mph.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2014Every state in 2014This day in weather historyWarnings in Utah, June 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 530760, 530773, 530770, 530766, 530772, 530761, 530779, 530780, 530762, 530763, 530765, 530767.